Social Icons

Wednesday, 6 March 2013

Cortisone Withdrawals for beginners

I get e-mails from people in the early stages of topical steroid withdrawl (TSW) almost everyday, so today I've copied and pasted one of my replies for everyone's benefit.  If you have your own thoughts or helpful advice, please comment.


Hi Tom,

Welcome to cortisone withdrawals, it's a bit of a club nowadays.  One of the things to really focus on is the end game (why you are doing this).  Once you commit to withdrawals you will go through some real tough times, but keeping a positive frame of mind and remembering why you are doing what you are doing is essential.  At the end of it you will be a new man and all the better for it.

Glad to hear you have the supliments right (Cod liver oil capsules, primerose oil capsules, Vitamin C powder & zinc helped me a lot).  On top of that I would look at cutting sugar and gluten out of your diet.  These are known iritants to the body and whilst the research is inconclusive, I find it hard to believe that filling your body with iritation is a good thing.  In my opinion you want to give the machine (your body) the best oil (nutrition) in order for it to focus on doing the important stuff.

You are luck you are so young, at 18 you will heal quicker than most.  I would still be preparing yourself for a 12 month battle, and yes the next 6 months will suck, but quitting now is the best thing you can do.  As you would have read, it is going to get worse before it gets better.  Generally speaking the first three months is the absolute worst, but then it improves.

If you've read my blog you know to expect from this steroid withdrawl symptoms article: swelling, hair loss, very flaky dry skin, weeping skin, weeping ears etc.  These are all things you'll have to manage by just waiting them out.  Go to the doctor and get sleeping pill (strong ones), and pain pills & antihistamine.  At times you itch like crazy, but if you can avoid scratching you will heal much faster.

I recommend a very slimy moisturiser like Dermeze or QV intense.  What I found was that ones that sit on the top of the skin kept me comfortable for much longer periods of time, where ones that sink into the skin I was constantly reapplying.  For 3 months I largely lived naked in my apartment, minimising the time I went out and had almost no social outings.  I'm not trying to scare you, but you won't feel like going out much, instead put together a list of good movies and music to chill out to.

I'm hoping you have a supportive family to look after you.  This will make life a million times easier.  Tell them everything, tell your friends, get the elephant out of the room and let people help you.  The more I told people about what I was going through, the easier it was for me.  People rallied around me, brought me food, cleaned my clothes, helped me vacuum (a daily task for dry skin).  They also cut me slack when I needed it, called me for no reason, or made an effort to chat on Facebook at 3am when I couldn't sleep.

One other thing I'm a big fan of and couldn't find a suitable segue for in prior dialogue is speeding up recovery through massage.  I spent a fortune on massages every few days, particualrly when my legs swelled right up.  Pushing the fluid around the body I found to be very useful in helping everything heal.  If you have a family member who will help you out, then definiatley ask them to commit to a daily foot, leg and shoulder rub.  The legs to reduce swelling and the shoulders because you will be constantly hunched over with dry skin, so you need to find a way to release the muscle tension.

Ok, I've got to get back into this client work, the advertising industry frowns on personal time ;)  Hope this has been helpful.  Stay in touch and let me know how you get on.  Also if you haven't read it check out Jake & Libs blog: eczemahealing.blogspot.com & itsan.org + their forum.

Hope that helps pal.  I'm going to post this email on my blog for anyone else that needs help (I'll leave your name out of it).

Josh Strawczynski

Tom
7 March 2013 10:04 AM
Hey Josh.
My name is Tom im 18 from New Zealand and I am now 10 days into my withdrawal from steroids and it is just starting to get really bad. I am just wondering what you used as a moisturiser as at the moment I am using cetomacrogol cream and i was wondering if there is anything better.

I have been reading your blog and it is really great. I have just started to take cod liver oil, Zinc and Silica tablets to try help with my recovery. If you have any other advice you can give me or something that would be awesome.  
Thanks bro.